Alert archive / Nebraska / Wind Chill Advisories in 2012
Wind Chill Advisory 1, NWS North Platte, NE
NWS North Platte, NE issued this wind chill advisory at Jan 17, 2012, 5:18 AM MST for 10 counties in Nebraska. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2012, 5:18 AM MST (12:18 UTC)
- Expired
- Jan 17, 2012, 8:00 AM MST
- In force
- 3 hr
- Issued by
- NWS North Platte, NE
Counties Arthur County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hooker County, NE, Keith County, NE, McPherson County, NE, Sheridan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 87 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -188 m²/s²
- 0-3 km storm-relative helicity
- -192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
377 WWUS43 KLBF 171218 WSWLBF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTH PLATTE NE 618 AM CST TUE JAN 17 2012 ...ARCTIC AIR HAS INVADED NEBRASKA ONCE AGAIN PRODUCING DANGEROUS WIND CHILL VALUES IN SOME AREAS... .WEST WINDS NEAR 10 MPH AND SUBZERO TEMPERATURES WILL PRODUCE WIND CHILL READINGS BELOW MINUS 20 UNTIL MID MORNING. NEZ004-005-022>025-035-036-056-057-094-171500- /O.NEW.KLBF.WC.Y.0001.120117T1218Z-120117T1500Z/ SHERIDAN-EASTERN CHERRY-GARDEN-GRANT-HOOKER-THOMAS-ARTHUR- MCPHERSON-DEUEL-KEITH-WESTERN CHERRY- INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE... OSHKOSH...HYANNIS...MULLEN...THEDFORD...ARTHUR...TRYON... CHAPPELL...BIG SPRINGS...OGALLALA...CODY...MERRIMAN...KILGORE 618 AM CST TUE JAN 17 2012 /518 AM MST TUE JAN 17 2012/ ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS MORNING... THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS MORNING. * WIND CHILL VALUES...MINUS 20 TO MINUS 30. * OTHER IMPACTS...FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES IN THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
1 follow-up statement
235 WWUS43 KLBF 171508 WSWLBF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTH PLATTE NE 908 AM CST TUE JAN 17 2012 NEZ004-005-022>025-035-036-056-057-094-171615- /O.EXP.KLBF.WC.Y.0001.000000T0000Z-120117T1500Z/ SHERIDAN-EASTERN CHERRY-GARDEN-GRANT-HOOKER-THOMAS-ARTHUR- MCPHERSON-DEUEL-KEITH-WESTERN CHERRY- INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE... OSHKOSH...HYANNIS...MULLEN...THEDFORD...ARTHUR...TRYON... CHAPPELL...BIG SPRINGS...OGALLALA...CODY...MERRIMAN...KILGORE 908 AM CST TUE JAN 17 2012 /808 AM MST TUE JAN 17 2012/ ...WIND CHILL ADVISORY HAS EXPIRED... THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. TEMPERATURES ARE SLOWLY REBOUNDING...AND WILL CONTINUE TO RISE THROUGH THE REST OF MORNING. IN ADDITION...WINDS WILL REMAIN LIGHT...LESS THAN 10 MPH. LOCALLY WIND CHILL VALUES NEAR -20 DEGREES WILL BE POSSIBLE THROUGH 10 AM CST...9 AM MST...AND WILL BE RISING ABOVE ZERO BY EARLY AFTERNOON. $$ MASEK
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 4:31 AM MST, 47 minutes earlier.
Area forecast discussion, Jan 17, 4:31 AM MST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 531 AM CST TUE JAN 17 2012 .UPDATE... .AVIATION... SATELLITE TIMING TOOLS SUGGEST THE AREA OF MVFR CIGS ALONG AND EAST OF HIGHWAY 183 SHOULD EXIT THE FCST AREA BETWEEN 14Z. FARTHER WEST...MVFR CIGS ACROSS NORTHWEST NEB ARE ERODING AS THEY MOVE OFF THE HIGHER TERRAIN. EXPECT THIS PROCESS TO CONTINUE THIS MORNING. VFR CONDITIONS COULD BE WIDESPREAD BY 15Z. VFR IS EXPECTED ALL AREAS TONIGHT. && .PREV DISCUSSION... /ISSUED 403 AM CST TUE JAN 17 2012/ SHORT TERM...TODAY THROUGH THURSDAY NIGHT MAIN FORECAST CONCERNS WILL BE TEMPERATURES AND WINDS THROUGH WEDNESDAY AND THEN THE POSSIBILITY FOR SNOW WEDNESDAY NIGHT. WATER VAPOR IMAGERY AT 09Z SHOWED A SHORTWAVE TROUGH PUSHING ACROSS NEBRASKA WHICH WAS THE PLAYER IN BRINGING THE SNOW TO THE FORECAST AREA LAST EVENING AND OVERNIGHT. SNOWFALL REPORTS ACROSS THE AREA WERE GENERALLY AN INCH OR LESS AREA-WIDE. COLD AIR PUSHED INTO THE REGION BEHIND THIS SYSTEM WITH TEMPERATURES FALLING INTO THE SINGLE DIGITS AT MOST OBSERVING STATIONS. LOOKING FURTHER UPSTREAM INTO SOUTH DAKOTA AND WYOMING...TEMPERATURES HAD DROPPED TO THE SINGLE DIGITS BELOW ZERO. SKIES WILL CLEAR THROUGH THE DAY TODAY...HOWEVER TEMPERATURES WILL STAY BELOW NORMAL AS THE COLD AIRMASS STAYS IN PLACE. BY 18.00Z THIS AIRMASS WILL BEGIN TO SHIFT OFF TO THE EAST ALLOWING FOR WARM AIR ADVECTION TO RETURN...HOWEVER WON/T SEE MUCH IMPACT FROM THAT WARM AIR TODAY. LOOK FOR TEMPERATURES TO STAY BELOW THE FREEZING POINT AT ALL LOCATIONS. HIGH PRESSURE WILL BE IN PLACE OVER THE REGION TODAY AND AS A SHORTWAVE TROUGH PUSHES INTO THE PACIFIC NORTHWEST AND TOWARDS THE NORTHERN PLAINS TONIGHT...LOW PRESSURE WILL DEVELOP OVER MONTANA AND THE WESTERN DAKOTAS. THE SURFACE HIGH WILL SHIFT OFF TO THE EAST TONIGHT...WITH THE PRESSURE GRADIENT TIGHTENING ACROSS WESTERN NEBRASKA. THUS WILL SEE SOUTHERLY WINDS INCREASING THROUGH WEDNESDAY. INTERESTING WIND FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT AS THE TIGHT PRESSURE GRADIENT SHOULD BRING ABOUT STRONG WESTERLY WINDS...ESPECIALLY ACROSS THE PANHANDLE. IN ADDITION...BUFKIT FORECAST SOUNDINGS FROM THE GFS SHOW WINDS AT THE TOP OF THE MIXED LAYER OF 40 TO 50KTS AT KAIA. WARM AIR ADVECTION ON WEDNESDAY SHOULD BRING TEMPERATURES INTO THE 30S AND 40S FOR MOST LOCATIONS...SO THESE TEMPERATURES ALONG WITH THE BREEZY WESTERLY WINDS SHOULD ALLOW FOR THE SNOW TO MELT QUITE QUICKLY. IF THIS OCCURS...AND THE WESTERN PARTS OF THE FORECAST AREA DO SEE GOOD MIXING...COULD SEE GUSTS TO AROUND 40KTS. COULD SEE A WIND ADVISORY BEING NEEDED FOR AT LEAST A PORTION OF THE PANHANDLE ON WEDNESDAY...BUT WILL NOT ISSUE ANY HEADLINES UNTIL CONFIDENCE IS A BIT HIGHER. THE COLD FRONT WITH THAT AREA OF LOW PRESSURE TO THE NORTH WILL MOVE ACROSS NEBRASKA ON WEDNESDAY. COLD ARCTIC AIR WILL BE OBSERVED BEHIND THE FRONT...ALONG WITH BRISK NORTHERLY WINDS. THE TRAJECTORY SEEN FROM THE 17.00Z MODELS WOULD BRING THE STRONGEST WINDS BEHIND THE FRONT TO PORTIONS OF NORTH CENTRAL NEBRASKA WEDNESDAY NIGHT. MEANWHILE...WITH HIGH PRESSURE BUILDING SOUTH INTO THE PLAINS...THE PRESSURE GRADIENT OVER THE NEBRASKA PANHANDLE WILL REMAIN TIGHT...KEEPING THE WINDS STRONG IN THOSE AREAS AS WELL. ALSO FOR WEDNESDAY NIGHT AS THE SHORTWAVE TROUGH AND LOW PRESSURE SYSTEM MOVE INTO THE GREAT LAKES REGION THERE IS POTENTIAL FOR THE DEVELOPMENT OF PRECIPITATION IN THE AREA. THE NAM AND GFS HAVE VERY SIMILAR SOLUTIONS AND ARE STRONGER AND FASTER WITH THE SHORTWAVE TROUGH/SURFACE LOW OVER THE GREAT LAKES THAN THE ECMWF AND GEM. HOW THIS FACTORS INTO THE LOCAL WEATHER IS WHERE THE SURFACE HIGH WILL BE AT...WHICH LEADS TO A DIFFERENCE IN TEMPERATURES AS WELL AS CHANCES FOR LIGHT SNOW. THE FASTER SOLUTION WOULD PUSH THE COLD FRONT FURTHER SOUTH AND HAVE A MORE SOUTHERLY TRACK FOR THE SURFACE HIGH...WITH THE SENSIBLE WEATHER INCLUDING LIGHT SNOW AND COLDER TEMPERATURES FOR THE NORTHERN PARTS OF NEBRASKA WEDNESDAY NIGHT. ALL MODELS ARE SHOWING QUITE A BIT OF ISENTROPIC LIFT IN THE BAROCLINIC ZONE IN THE 280 TO 285K LAYER...AS WELL AS ENOUGH MOISTURE FOR THE DEVELOPMENT OF PRECIPITATION. AGAIN...WHETHER THIS SNOW OCCURS OVER NEBRASKA OR SOUTH DAKOTA WILL DEPEND ON THE STRENGTH OF WEDNESDAY/S SYSTEM. RECENT FORECASTS HAVE BEEN DRY THIS PERIOD AND WITH LESS THAN AVERAGE CONFIDENCE ON THE STRONGER SOLUTION BEING THE CORRECT ONE...WILL KEEP THE FORECAST DRY FOR NOW...AND MONITOR FOR BETTER MODEL CONSENSUS. IN TERMS OF TEMPERATURES...THE AIRMASS WILL HAVE 850MB TEMPERATURES OF -20C AND BELOW OVER THE DAKOTAS. HOWEVER THIS MORE EXTREME COLD DOES LOOK TO STAY TO THE NORTH...WITH NORTHERN NEBRASKA SEEING -15C AIR AT 850MB. ALTHOUGH THE AIR ALOFT WILL BE QUITE COLD...DID NOT GO THAT LOW WITH LOWS WEDNESDAY NIGHT AS CLOUD COVER AND WINDS ARE BOTH EXPECTED TO BE INCREASING...TO HELP KEEP TEMPERATURES FROM BOTTOMING OUT. LOOKING FOR THE SURFACE HIGH TO MOVE EAST ON THURSDAY...BRINGING RETURN FLOW ACROSS THE FORECAST AREA. SHOULD SEE TEMPERATURES OVER THE WESTERN PARTS OF NEBRASKA SEE SOME RECOVERY...WITH HIGHS IN THE LOW 40S...WHILE NORTH CENTRAL NEBRASKA WILL SEE A TOUGH TIME GETTING OUT OF THE TEENS. ON THURSDAY NIGHT...THE 17.00Z ECMWF DOES DEVELOP AN AREA OF PRECIPITATION ACROSS NEBRASKA ALONG A FRONTAL BOUNDARY BEHIND THE EXITING SURFACE HIGH. THIS HAS BEEN THE FIRST SIGNAL OF THIS SO HAVE NOT ADDED ANY PRECIPITATION CHANCES TO THE FORECAST BUT WILL PASS TO ONCOMING SHIFTS TO WATCH THIS POTENTIAL. LONG TERM...FRIDAY THROUGH MONDAY FLOW TURNS FAIRLY ZONAL FOR THE WEEKEND WITH DECENT AGREEMENT BETWEEN THE MODELS ON A QUICK SHOT OF RAIN OR SNOW ON SUNDAY AS A SHORTWAVE TROUGH MOVES FROM THE CENTRAL ROCKY MOUNTAINS INTO THE NORTHERN PLAINS. THE FLOW PATTERN WILL ALLOW FOR TEMPERATURES TO WARM AGAIN TO NEAR OR ABOVE NORMAL THROUGH THE WEEKEND. THEN FOR SUNDAY NIGHT AND MONDAY AND BEYOND...A RATHER POTENT SYSTEM LOOKS TO PUSH ONTO THE WEST COAST. THERE ARE SOME SIGNIFICANT DIFFERENCES BETWEEN THE LONG-TERM MODELS ON HOW THIS SITUATION WILL PLAY OUT...BUT THERE LOOKS TO BE ABUNDANT MOISTURE ASSOCIATED WITH THE SYSTEM SO WILL BE AN INTERESTING SCENARIO TO WATCH OVER THE COMING WEEK. AVIATION... SATELLITE TIMING TOOLS SUGGEST THE TWO AREAS OF MVFR CIGS ALONG AND NORTH OF NEBRASKA HIGHWAY 2 SHOULD EXIT THE FCST AREA BETWEEN 19Z AND 23Z. THIS IS ASSUMING A STEADY STATE EASTERLY MOTION AND NO DECAY. WEAK DAYTIME HEATING COULD CAUSE A LIFTING OR PARTIAL EROSION OF THE BATCH OF STRATUS CURRENTLY ACROSS NW NEB. THE BATCH OF MVFR CIGS CURRENTLY ACROSS NCNTL NEB SHOULD EXIT BY 14Z. VFR IS EXPECTED ALL AREAS TONIGHT. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...BROOKS AVIATION...CDC
Hazardous weather outlook, Jan 17, 4:46 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 546 AM CST TUE JAN 17 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-181200- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 546 AM CST TUE JAN 17 2012 /446 AM MST TUE JAN 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ARCTIC AIR WILL REMAIN IN PLACE ACROSS WESTERN NEBRASKA TODAY. CONDITIONS WILL BE FAVORABLE FOR ICE JAMMING ON THE NORTH PLATTE RIVER AND ASSOCIATED TRIBUTARIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER ARCTIC COLD FRONT WILL MOVE SOUTH INTO NEBRASKA WEDNESDAY AFTERNOON. AHEAD OF THIS FRONT...WEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS ACROSS MUCH OF WESTERN NEBRASKA. THE ARCTIC FRONT WILL MEANDER NORTH AND SOUTH THROUGH THE NORTH PLATTE VALLEY THURSDAY AND FRIDAY AND RAPID MELTING OF RIVER ICE IS POSSIBLE. CONDITIONS WILL REMAIN FAVORABLE FOR ICE JAMMING ON THE NORTH PLATTE RIVER AND ASSOCIATED TRIBUTARIES DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CDC
In the hours before
Local storm report, Jan 17, 1:24 AM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
224 AM CST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 3 E NORTH PLATTE 41.13N 100.71W
01/17/2012 M0.3 INCH LINCOLN NE NWS EMPLOYEE
MEASURED AT THE NWS OFFICE AT LEE BIRD FIELD
&&
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 2:21 PM MST | Wind Advisory | LBF | Arthur, Deuel, Garden, Grant, Keith, Sheridan | 26 hr |
Nearby
Wind Chill Advisories in Nebraska, 2012Every wind chill advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.